Missouri, 2006

Hail in Missouri, April 23, 2006

April 23, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 10:35 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 23, 10:35 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 AM CDT SUN APR 23 2006

.DISCUSSION...

ELEVATED CONVECTION ONGOING EARLY THIS MORNING FROM NORTHWEST INTO
CENTRAL MISSOURI IN NORTHWEST FLOW REGIME...AND ALONG AND NORTH OF A
STATIONARY FRONT. MODERATE LOW LEVEL JET WAS RESULTING IN THETA-E
ADVECTION OVER TOP THIS BOUNDARY. RUC MODEL SOUNDING CAPES DERIVED
FROM ABOVE 800 MB WERE AROUND 500 J/KG.

RATHER COMPLEX FORECAST THE NEXT 48 HOURS AS A SURFACE FRONT
MEANDERS ACROSS THE AREA AND A SERIES OF MINOR SHORTWAVES EJECT
EASTWARD ACROSS THE REGION. MORNING CONVECTION WILL DIMINISH ACROSS
CENTRAL AND SOUTH CENTRAL MISSOURI AS THE AXIS OF THE LOW LEVEL JET
WEAKENS AND BECOMES REESTABLISHED FARTHER WEST. A SUBTLE MID LEVEL
SHORTWAVE IS PROGGED TO APPROACH THE REGION BY LATE AFTERNOON WHILE
THE AREA BECOMES ORIENTED WITHIN THE ENTRANCE REGION OF THE UPPER
JET. THE SYNOPTIC SCALE FORCING ALONG WITH LOW LEVEL CONVERGENCE
ALONG THE FRONT THAT WILL STRETCH FROM SOUTH CENTRAL MISSOURI TO
EAST CENTRAL KANSAS WILL LIKELY PROVIDE SUFFICIENT LIFT FOR
THUNDERSTORM INITIATION. MODEL SOUNDINGS YIELD SURFACE BASED CAPES
AROUND 2500 J/KG WITH LITTLE OF A CAPPING INVERSION. SCATTERED
THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON AND CONTINUE INTO THE
EVENING. MODERATELY STEEP LAPSE RATES AND MODERATE 0-6KM SHEAR
SUGGEST A FEW SEVERE STORMS WILL BE POSSIBLE.

A MORE SUBSTANTIAL ROUND OF THUNDERSTORMS WILL LIKELY ARRIVE LATE
SUNDAY EVENING INTO EARLY MONDAY MORNING. CONVECTION WILL DEVELOP
ACROSS THE PLAINS AHEAD OF THE NEXT SHORTWAVE AND DEEPENING LOW
PRESSURE OVER THE CENTRAL HIGH PLAINS. THESE STORMS ARE EXPECTED TO
EVOLVE INTO AN CONVECTIVE COMPLEX AND PROGRESS INTO THE OZARKS
REGION AS THE LOW LEVEL JET STRENGTHENS AND INTERACTS WITH THE
STALLED SURFACE BOUNDARY. AMPLE DEEP LAYERED SHEAR WILL BE IN PLACE
FOR ISOLATED SEVERE STORMS. OF MORE SIGNIFICANCE WILL BE THE
POTENTIAL OF SIGNIFICANT RAINFALL FOR AT LEAST SOME LOCATIONS.

MODELS DIVERGE ON THE PROGRESSION OF THE SURFACE LOW AND COLD FRONT
MONDAY. THE SUBSEQUENT POSITION OF THE FRONT WILL DETERMINE THE
EXTENT OF WARMING AND DESTABILIZATION. WILL FOLLOW CLOSER TO A
COMPROMISE BETWEEN THE MORE NORTHERN SOLUTION OF THE GFS AND THE
NAM WHICH WOULD PLACE THE FRONT ACROSS SOUTHERN MISSOURI MONDAY
AFTERNOON. SURFACE BASED CAPES AROUND 2500 J/KG WILL DEVELOP IN THE
WARM SECTOR WHILE DEEP LAYERED SHEAR WILL BE NEAR 50 KTS. THIS WILL
AGAIN BRING THE POTENTIAL OF SEVERE WEATHER. DEPENDING ON THE
POSITION OF THE FRONT MONDAY AFTERNOON...A SIGNIFICANT SEVERE
WEATHER EVENT COULD UNFOLD ACROSS THE AREA. ALTHOUGH THE EXACT
EVOLUTION OF CONVECTION IS IN QUESTION...IT APPEARS AMPLE FORCING
WILL BE IN PLACE TO SUPPORT A GOOD COVERAGE OF RAINFALL AS THE
NORTHERN STREAM SHORTWAVE SWINGS SOUTHWARD. THE FRONT WILL PUSH
THROUGH THE AREA BY TUESDAY MORNING.

COOLER AND EVEN BELOW NORMAL TEMPERATURES WILD ADVECT INTO THE AREA
TUESDAY AS THE REGION COMES UNDER THE INFLUENCE OF A DEEP
NORTHWESTERLY FLOW.

FOSTER

&&

.AVIATION...

FOR THE 18Z TAFS...SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG A
WEAK BOUNDARY NOTED ON SATELLITE OVER SOUTHWEST MISSOURI AND EXTREME
SOUTHEAST KANSAS.  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN MISSOURI THIS AFTERNOON AS INSTABILITY INCREASES.  FOR NOW
CONTINUED TREND FROM PREVIOUS FORECAST WITH MAIN THUNDERSTORM
ACTIVITY EXPECTED OVERNIGHT AS MCS MOVES IN.  WILL LIKELY SEE
CEILINGS DROP INTO THE 3000 TO 4000 FOOT RANGE AS THE THUNDERSTORMS
MOVE IN...OTHERWISE LOOK FOR VFR CEILINGS TO PERSIST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 23, 12:17 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CDT SUN APR 23 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
117 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING
 WINDS IN EXCESS OF 60 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

 THERE WILL BE SOME POTENTIAL FOR TORNADOES FOR AREAS WEST OF A LINE
 FROM WARSAW TO SPRINGFIELD TO BRANSON THIS EVENING.

  AREAS AFFECTED AND TIMING:

 SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK
 AREA THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT RISK FOR
 TORNADOES FOR AREAS WEST OF A LINE FROM WARSAW TO SPRINGFIELD TO
 BRANSON AFTER 6 PM THIS EVENING.

  DISCUSSION:

 LOW PRESSURE DEVELOPING OVER OKLAHOMA LATE THIS AFTERNOON AND
 EVENING. MEANWHILE A STALLED OUT FRONT REMAINS POSITIONED FROM
 CENTRAL KANSAS THROUGH CENTRAL MISSOURI. MOISTURE CONTINUES TO
 INCREASE ACROSS THE REGION...WHICH WILL INTERACT WITH THE
 STATIONARY FRONT TO CREATE SHOWERS AND STORMS THROUGH TONIGHT.
 DUE TO INCREASING WIND SHEAR THIS EVENING ACROSS SOUTHEAST KANSAS
 AND SOUTHWEST OKLAHOMA...THERE WILL BE SOME POTENTIAL FOR
 SUPERCELL THUNDERSTORMS INCLUDING TORNADOES. THE PRIMARY HAZARDS
 WITH MOST OF THE STORMS TODAY AND TONIGHT WILL BE LARGE
 HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM EARLY MONDAY
 MORNING THROUGH MONDAY NIGHT. INSTABILITY WILL INCREASE MONDAY AFTERNOON
 AS THE FRONT BEGINS TO PUSH ACROSS THE AREA. STRONG INSTABILITY
 AND SUFFICIENT WIND SHEAR WILL SUPPORT THE POTENTIAL OF SEVERE
 THUNDERSTORMS. THE GREATEST RISK OF SEVERE WEATHER WILL EXTEND
 FROM SOUTHEAST KANSAS ACROSS FAR SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS WEST OF HIGHWAY 65
  AFTER 6 PM TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Apr 23, 8:25 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 AM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             URBANA                  37.84N 93.17W
04/22/2006  E0.75 INCH       DALLAS             MO   PUBLIC

&&

LINDENBERG
Local storm report, Apr 23, 8:38 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 AM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             SALEM                   37.65N 91.54W
04/22/2006  E0.75 INCH       DENT               MO   BROADCAST MEDIA

0430 PM     HAIL             SALEM                   37.65N 91.54W
04/22/2006  E1.00 INCH       DENT               MO   LAW ENFORCEMENT

0440 PM     HAIL             SALEM                   37.65N 91.54W
04/22/2006  M0.88 INCH       DENT               MO   LAW ENFORCEMENT

            DIME TO NICKEL HAIL LASTED FOR ABOUT 20 MINUTES AND
            COVERED THE GROUND.

0558 PM     HAIL             HERMITAGE               37.94N 93.32W
04/22/2006  E0.88 INCH       HICKORY            MO   LAW ENFORCEMENT

0610 PM     HAIL             URBANA                  37.84N 93.17W
04/22/2006  E0.75 INCH       DALLAS             MO   PUBLIC

0634 PM     TSTM WND DMG     1 N BUFFALO             37.66N 93.09W
04/22/2006                   DALLAS             MO   EMERGENCY MNGR

            A BARN WAS DESTROYED AND LARGE TREES WERE BLOWN DOWN JUST
            NORTH OF BUFFALO.

&&

LINDENBERG
Special weather statement, Apr 23, 11:01 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 PM CDT SUN APR 23 2006

MOZ077-088-089-231800-
BARTON-DADE-JASPER-
1201 PM CDT SUN APR 23 2006

...SIGNIFICANT WEATHER ALERT FOR BARTON...DADE AND JASPER COUNTIES
UNTIL 100 PM CDT...

AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JASPER...OR 11 MILES SOUTH OF LAMAR...AND
MOVING EAST AT 35 MPH.

THIS STORM WILL BE...
  NEAR GOLDEN CITY BY 1210 PM CDT.
  NEAR LOCKWOOD BY 1225 PM CDT.
  NEAR GREENFIELD BY 1235 PM CDT.
  5 MILES NORTH OF EVERTON BY 1245 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Special weather statement, Apr 23, 11:58 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT SUN APR 23 2006

MOZ090-231900-
GREENE-
1258 PM CDT SUN APR 23 2006

...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 200 PM CDT...

AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR I-44 NEAR MILE MARKER 50...OR 8 MILES
NORTHEAST OF MOUNT VERNON...AND MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR I-44 NEAR MILE MARKER 60 BY 110 PM CDT.
  NEAR I-44 NEAR MILE MARKER 70 BY 130 PM CDT.
  NEAR I-44 NEAR MILE MARKER 80 BY 145 PM CDT.
  NEAR SPRINGFIELD BY 150 PM CDT.
  NEAR STRAFFORD BY 200 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Local storm report, Apr 23, 12:01 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             MILLER                  37.21N 93.84W
04/23/2006  E0.88 INCH       LAWRENCE           MO   PUBLIC

&&

JAS
Local storm report, Apr 23, 12:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             BOIS DARC              37.26N 93.51W
04/23/2006  E0.88 INCH       GREENE             MO   FIRE DEPT/RESCUE

&&

JAS

The radar

The Springfield radar (KSGF), 64 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taney

When
April 23, 12:55 PM CST
Where
Taney County, 1 mi NW of Forsyth
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.700, -93.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504566.